Alert archive / Kansas / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Jan 12, 2009, 3:08 AM CST for 16 counties in Kansas. It took effect at Jan 12, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2009, 3:08 AM CST (09:08 UTC)
- In effect from
- Jan 12, 2009, 12:00 PM CST
- Expired
- Jan 12, 2009, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 9.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2152 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KICT 120908 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 308 AM CST MON JAN 12 2009 ...EXTREME FIRE DANGER TODAY... KSZ032-033-047-048-050-067-082-091-121715- /O.NEW.KICT.FW.W.0001.090112T1800Z-090113T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER- 308 AM CST MON JAN 12 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. A COLD FRONT WILL MOVE THROUGH THE AREA THIS MORNING...WITH INCREASING NORTHWESTERLY WINDS BEHIND THE FRONT. THESE GUSTY WINDS ALONG WITH FULLY CURED GRASSES WILL RESULT IN EXTREME FIRE DANGER THIS AFTERNOON MAINLY WEST OF HIGHWAY 14. WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE ESPECIALLY DURING THE EARLY AFTERNOON HOURS. THE FIRE DANGER WILL DECREASE AFTER SUNSET AS WINDS DECREASE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ SCHRECK
4 follow-up statements
000 WWUS83 KICT 121238 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 638 AM CST MON JAN 12 2009 ...EXTREME FIRE DANGER TODAY... KSZ032-033-047-048-050-067-082-091-122045- /O.CON.KICT.FW.W.0001.090112T1800Z-090113T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER- 638 AM CST MON JAN 12 2009 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. A COLD FRONT WILL MOVE THROUGH THE AREA TOWARD MIDDAY INTO THE AFTERNOON...WITH INCREASING NORTHWESTERLY WINDS BEHIND THE FRONT. THESE GUSTY WINDS ALONG WITH FULLY CURED GRASSES WILL RESULT IN EXTREME FIRE DANGER THIS AFTERNOON MAINLY ALONG AND WEST OF HIGHWAY 14. WIND GUSTS OF 45 TO 55 MPH ARE LIKELY DURING THE AFTERNOON. THE FIRE DANGER WILL DECREASE BELOW EXTREME LEVELS AFTER SUNSET DUE TO FALLING TEMPERATURES...BUT WILL STILL REMAIN VERY HIGH DURING THE EVENING HOURS AS GUSTY NORTHERLY WINDS CONTINUE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$
000 WWUS83 KICT 121558 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 958 AM CST MON JAN 12 2009 ...EXTREME FIRE DANGER TODAY GENERALLY FROM THE FLINT HILLS ON WESTWARD... KSZ049-051>053-068-069-083-092-130000- /O.EXA.KICT.FW.W.0001.090112T1800Z-090113T0000Z/ SALINE-MCPHERSON-MARION-CHASE-HARVEY-BUTLER-SEDGWICK-SUMNER- 958 AM CST MON JAN 12 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. A COLD FRONT WILL BLAST SOUTHEAST THROUGH THE AREA FROM MIDDAY THROUGH THE AFTERNOON HOURS...WITH INCREASING NORTHWESTERLY WINDS BEHIND THE FRONT. THE FRONT WILL PASS THROUGH CENTRAL KANSAS FIRST...SPREADING SOUTHEAST THEREAFTER. THESE GUSTY WINDS ALONG WITH FULLY CURED GRASSES WILL RESULT IN EXTREME FIRE DANGER THIS AFTERNOON GENERALLY ALONG AND WEST OF THE TURNPIKE. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY DURING THE AFTERNOON...THE STRONGEST GUSTS SPREADING FROM NORTHWEST TO SOUTHEAST. THE FIRE DANGER WILL DECREASE BELOW EXTREME LEVELS AFTER SUNSET DUE TO FALLING TEMPERATURES...BUT WILL STILL REMAIN VERY HIGH DURING THE EVENING HOURS AS GUSTY NORTHERLY WINDS CONTINUE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ KSZ032-033-047-048-050-067-082-091-130000- /O.CON.KICT.FW.W.0001.090112T1800Z-090113T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER- 958 AM CST MON JAN 12 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. A COLD FRONT WILL BLAST SOUTHEAST THROUGH THE AREA FROM MIDDAY THROUGH THE AFTERNOON HOURS...WITH INCREASING NORTHWESTERLY WINDS BEHIND THE FRONT. THE FRONT WILL PASS THROUGH CENTRAL KANSAS FIRST...SPREADING SOUTHEAST THEREAFTER. THESE GUSTY WINDS ALONG WITH FULLY CURED GRASSES WILL RESULT IN EXTREME FIRE DANGER THIS AFTERNOON GENERALLY ALONG AND WEST OF THE TURNPIKE. WIND GUSTS OF 40 TO 50 MPH ARE LIKELY DURING THE AFTERNOON...THE STRONGEST GUSTS SPREADING FROM NORTHWEST TO SOUTHEAST. THE FIRE DANGER WILL DECREASE BELOW EXTREME LEVELS AFTER SUNSET DUE TO FALLING TEMPERATURES...BUT WILL STILL REMAIN VERY HIGH DURING THE EVENING HOURS AS GUSTY NORTHERLY WINDS CONTINUE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ MBS/ADK
000 WWUS83 KICT 121609 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 1009 AM CST MON JAN 12 2009 ...EXTREME FIRE DANGER TODAY GENERALLY FROM THE FLINT HILLS ON WESTWARD... KSZ032-033-047>053-067>069-082-083-091-092-130000- /O.CON.KICT.FW.W.0001.090112T1800Z-090113T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER- 1009 AM CST MON JAN 12 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. A COLD FRONT WILL BLAST SOUTHEAST THROUGH THE AREA FROM MIDDAY THROUGH THE AFTERNOON HOURS...WITH INCREASING NORTHWESTERLY WINDS BEHIND THE FRONT. THE FRONT WILL PASS THROUGH CENTRAL KANSAS FIRST...SPREADING SOUTHEAST INTO SOUTH-CENTRAL AND SOUTHEAST KANSAS BY MID TO LATE AFTERNOON. THESE GUSTY WINDS ALONG WITH FULLY CURED GRASSES WILL RESULT IN EXTREME FIRE DANGER THIS AFTERNOON GENERALLY ALONG AND WEST OF THE TURNPIKE. WIND GUSTS OF 35 TO 50 MPH ARE LIKELY BEHIND THE FRONT...STRONGEST ACROSS CENTRAL KANSAS. THE FIRE DANGER WILL DECREASE BELOW EXTREME LEVELS AFTER SUNSET DUE TO FALLING TEMPERATURES...BUT WILL STILL REMAIN VERY HIGH DURING THE EVENING HOURS AS GUSTY NORTHERLY WINDS CONTINUE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ MBS/ADK
000 WWUS83 KICT 130001 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 601 PM CST MON JAN 12 2009 KSZ032-033-047>053-067>069-082-083-091-092-130115- /O.EXP.KICT.FW.W.0001.000000T0000Z-090113T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER- 601 PM CST MON JAN 12 2009 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS AFTERNOON. WINDS HAVE DECREASED SLIGHTLY OVER CENTRAL AND SOUTH CENTRAL KANSAS. IN ADDITION TEMPERATURES HAVE COME DOWN ALLOWING RELATIVE HUMIDITIES TO INCREASE. THEREFORE THE RED FLAG WARNING WAS ALLOWED TO EXPIRE. $$ LAWSON
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Jan 12, 2:53 AM CST, 15 minutes earlier.
Area forecast discussion, Jan 12, 2:53 AM CST, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 253 AM CST MON JAN 12 2009 .DISCUSSION... MAIN FORECAST CONCERNS ARE STRONG WINDS AND RED FLAG CONDITIONS TODAY BEHIND A STRONG COLD FRONT. TODAY-TONIGHT: SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOWS A HIGHLY AMPLIFIED RIDGE OVER THE WESTERN PART OF THE COUNTRY WITH A DEEP TROUGH OVER THE EAST. SURFACE ANALYSIS SHOWS A PRE-FRONTAL TROUGH/WARM FRONT STRETCHING THROUGH CENTRAL NEBRASKA AND NORTHWEST KANSAS...WITH THE ARCTIC FRONT STILL UP IN NORTH DAKOTA EARLY THIS MORNING. SURFACE WINDS AT SYDNEY...GLENDIVE...AND BAKER MONTANA (ALL IN EASTERN MT) ARE SUSTAINED AT ABOUT 35 KNOTS WITH GUSTS TO ABOUT 45 KNOTS AT 8Z THIS MORNING. WINDS OF THIS MAGNITUDE ARE QUITE POSSIBLE ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON. AS FAR AS THE WIND ADVISORY THE PREVIOUS SHIFT ISSUED...WE WILL EXPAND FURTHER EAST TO INCLUDE PART OF THE FLINT HILLS AND EXTENDED IT UNTIL 04Z TONIGHT AS BUFKIT WINDS STILL SHOW ADVISORY CRITERIA INTO THE EVENING HOURS. SOME LIGHT RAIN OR SNOW IS POSSIBLE IN CENTRAL KANSAS TODAY...BUT NO ACCUMULATION IS EXPECTED IN AREAS THAT SEE SOME SNOW. TEMPERATURES WILL FALL THROUGH MUCH OF THE DAY IN CENTRAL KANSAS...AND DURING THE AFTERNOON ACROSS SOUTH CENTRAL KANSAS. OVERNIGHT LOWS WILL BE IN THE TEENS TONIGHT. TUESDAY-WEDNESDAY: THE WESTERN PART OF THE FORECAST AREA WILL BEGIN TO RECOVER SOME WARMTH ON TUESDAY WITH SOUTHERLY WINDS...WHILE SOUTHEAST KANSAS WILL BE ONLY MAKE IT INTO THE LOWER TO MIDDLE 30S WITH THE SURFACE HIGH STILL OVERHEAD. THE NEXT ARCTIC FRONT WILL COME THROUGH LATE ON WEDNESDAY...BRINGING COLDER AIR TO THE FORECAST AREA. SINGLE DIGITS ARE LIKELY ESPECIALLY IN CENTRAL KANSAS ON WEDNESDAY NIGHT. THE TIMING OF THE FRONT IN THE MODELS THIS MORNING LOOKS CONSISTENT WITH THE PREVIOUS FORECAST...AND CONFIDENCE IS INCREASING BASED ON IMPROVED MODEL AGREEMENT. THURSDAY-SUNDAY: HIGHLY AMPLIFIED UPPER PATTERN CONTINUES THROUGH THE WEEKEND...BUT ARCTIC SURGES BEYOND WHAT WE WILL SEE WEDNESDAY APPEAR TO BE NON-EXISTENT. EXPECT NEAR NORMAL TEMPERATURES FOR THE END OF THE WEEK THROUGH THE WEEKEND. NO CHANGES MADE TO THIS PERIOD. SCHRECK && .FIRE WEATHER... WITH THE GUSTY WINDS AND FULLY CURED GRASSES...FIRE DANGER WILL REACH EXTREME ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. THEREFORE...WE WILL ISSUE A RED FLAG WARNING FOR AREAS WEST OF HIGHWAY 14 FOR 18Z TO 00Z. AREAS EAST OF HIGHWAY 14 WILL BE NEAR RED FLAG CONDITIONS...BUT WILL HOLD OFF ON A WARNING FOR NOW. IF WINDS ARE GUSTIER THAN EXPECTED...A WARNING WILL NEED TO BE ISSUED FARTHER EAST. SCHRECK && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN ISSUE REMAINS TIMING WIND SHIFT ASSOCIATED WITH COLD FRONT AND WIND SPEED BEHIND FRONT. FOR THIS ISSUANCE WENT WITH THE 0000 UTC NORTH AMERICAN MODEL...WHICH WAS SIMILAR TO 1800 UTC IN TIMING... BUT IT IS A BIT MORE MOIST WITH 850MB MOISTURE. SOME SPRINKLES APPEAR PROBABLE...BUT COVERAGE IS TIMING IS STILL QUESTIONABLE...AND OPTED TO STAY THE COURSE WITH THE VCSH AT RSL/SLN/CNU FOR NOW. WINDS SHOULD PICK UP MARKEDLY DURING THE MORNING AND INCREASE AGAIN IN THE AFTERNOON WITH ONSET OF MAIN SURGE OF COLD AIR. WINDS SHOULD FALL OFF DURING THE EVENING. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 52 18 44 25 / 10 10 0 0 HUTCHINSON 49 16 46 24 / 20 10 0 0 NEWTON 49 17 43 23 / 20 10 0 0 ELDORADO 50 18 42 23 / 20 10 0 0 WINFIELD-KWLD 52 19 42 26 / 10 10 0 0 RUSSELL 43 13 49 22 / 20 0 0 0 GREAT BEND 47 14 50 23 / 20 0 0 0 SALINA 44 15 42 22 / 20 10 0 0 MCPHERSON 48 16 44 23 / 20 10 0 0 COFFEYVILLE 51 19 36 24 / 10 10 0 0 CHANUTE 49 17 33 22 / 20 10 0 0 IOLA 48 17 33 22 / 20 10 0 0 PARSONS-KPPF 50 18 34 23 / 10 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 AM THIS MORNING TO 10 PM CST THIS EVENING FOR KSZ032-033-047>053-067>070-082-083-091>093. RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR KSZ032-033-047-048-050-067-082-091. &&
Hazardous weather outlook, Jan 11, 10:39 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1039 PM CST SUN JAN 11 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-130445- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1039 PM CST SUN JAN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 MPH WILL OCCUR MONDAY ACROSS CENTRAL AND PARTS OF SOUTH CENTRAL KANSAS. SEE THE LATEST WIND ADVISORY FOR MORE DETAILS. ON MONDAY...THE STRONG WINDS WILL LEAD TO VERY HIGH FIRE DANGER ACROSS CENTRAL AND SOUTH CENTRAL KANSAS AND HIGH FIRE DANGER IN SOUTHEAST KANSAS. FIRE DANGER MAY BRIEFLY BECOME EXTREME WEST OF A LINE FROM RUSSELL TO HUTCHINSON TO KINGMAN. THE GRASSLAND FIRE DANGER INDEX WILL BE HIGH AGAIN TUESDAY ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. WIND CHILLS OF ZERO TO 5 BELOW ARE EXPECTED AREAWIDE FROM LATE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 2:13 PM CST | High Wind Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 4 hr |
Nearby
Red Flag Warnings in Kansas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.